Thunderstorm Wind, Stevens
- When
- May 10, 8:15 PM CST
- Where
- Stevens County, Hugoton Muni Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.170, -101.370
Several thunderstorms out of the Texas and Oklahoma panhandles collapsed with gust fronts extending into mainly southern counties across the CWA. A heat burst over these counties was the main cause of the high winds with a warning in place as up to 70 mph winds were reported.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Several thunderstorms out of the Texas and Oklahoma panhandles collapsed with gust fronts extending into mainly southern counties across the CWA. A heat burst over these counties was the main cause of the high winds with a warning in place as up to 70 mph winds were reported. DCAPE values of over 1000 J/kg over the area with an already instilled gradient that allowed for such strong gusts. Another round of severe storms pushed out of the Texas and Oklahoma panhandles late evening into Morton County and moved northeast through sunset weakening with time. Shear profiles were weak, less than 30kts, within this marginal risk of western Kansas. Damaging winds and hail were the main threat with just a handful of reports near and around Elkhart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 10, 5:47 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 647 PM CDT Tue May 10 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Wednesday night) Issued at 121 PM CDT Tue May 10 2022 Tonight a dryline will retrograde westward to the Colorado border as a surface cold front lifts north across western Kansas. 850mb warm air advection and 850-700mb moisture transport will also improve across southwest Kansas overnight, especially near the Oklahoma border, as an upper level disturbance lifts north across west Texas towards western Kansas. This increasing moisture and lift may give rise to a few overnight thunderstorms near and south of the Dodge City area after midnight. Severe weather is not expected but some gusty winds and possibly even small hail could occur with a few of the strongest storms..should they develop. On Wednesday the dryline is forecast to be located near the Colorado border with gusty winds developing early in the day across southwest Kansas. Models also indicating +60 degree surface dew points will be advecting towards/into southwest Kansas by late day. Given this increasing moisture along with afternoon heating and location of the eastern edge of the 700mb temperature gradient it currently appears that by late day a few scattered thunderstorms will be possible near the surface boundary near the Colorado border. 0-6km shear is forecast to be near 30 knots perpendicular to the dryline at 00z Thursday. Based on this 0-6km shear, mid level lapse rates, downdraft cape and 700-500mb dew point depressions 10-15C, the main hazards late Wednesday will be strong gusty winds and up to quarter size hail. Thunderstorms may linger into the overnight period rather than dissipating after sunset if the NAM ends up being correct with the 850mb warm air advection and 850-700mb moisture transport developing towards midnight. At this time ma currently leaning in that direction at this time and keep a chance for convection going across southwest Kansas through 09z Thursday given that an upper level trough will be exiting the Rockies and starting to move out into the West Central High Plains. .LONG TERM...(Thursday through Tuesday) Issued at 121 PM CDT Tue May 10 2022 On Thursday the upper level trough will lift northeast towards Nebraska. A dryline will track east across western Kansas and a surface cold front approaches from the north. Afternoon and evening thunderstorms will once again be possible along these two surface boundaries with the better forcing appearing to be focused along the cold front across north central Kansas. 0-6km shear appearing a little stronger at 00z Friday along with better mid level lapse rates and upper level dynamics ahead of the upper level trough so the potential exists that some of these storms near the I70 corridor and locations east of a Ness City to Greensburg line late Thursday may be severe with golfball size hail or larger and strong gusty winds being the main hazards. Cooler air and gusty northeast winds will be possible behind this cold front as it crosses southwest Kansas late Thursday night . On Friday this cold front will briefly stall out across south central Kansas and northwest Oklahoma. 850mb temperature trends north of this boundary supports temperatures mainly in the 80s but the main question today, Tuesday, is where this surface boundary will be located late Friday/Friday night because there will be another chance for thunderstorms near this boundary. On Saturday as reinforcement of cooler air will settle into southwest Kansas as an area of high pressure begins to build into the area from the northwest. Highs Saturday are expected to range from the upper 70s to mid 80s with the coolest temperatures being located across north central Kansas. On Sunday an upper level ridge will develop across the western United States as a northern branch upper level trough embedded in the northwesterly flow, east of the upper ridge, approaches late day. This will bring with it at least an increase in cloud cover and possibly even a few scattered thunderstorms. Early next week a warming trend can be expected across southwest Kansas as the upper level ridge builds into the Rockies, westerly downslope flow improves and 850mb temperature warms through the teens and back into the lower 20s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue May 10 2022 Isolated to widely scattered thunderstorms will move slowly northward out of the Texas Panhandle, across the Oklahoma Panhandle, and possibly into southern portions of southwest Kansas later this evening, potentially affecting KLBL generally after 05Z. Otherwise, VFR conditions are expected to prevail in vicinity of all TAF sites through early Wednesday afternoon. South-southeasterly winds around 10 to 20kt will persist through early Wednesday morning as a warm front lifts back north across western Kansas. Southerly winds are then expected to increase 15 to 30kt after 12Z as a surface low strengthens in southeast Colorado. && .FIRE WEATHER... Issued at 143 PM CDT Tue May 10 2022 Critical or Near Critical Fire Weather Conditions Possible Thursday. A dryline will move east of highway 283 on Thursday. Hot, dry and windy conditions can be expected west of this dryline. Humidity values will fall back into the teens and may bottom out between 5 and 10 percent west of a Garden City to Liberal line Thursday afternoon. These low humidity values combined with a gusty southwest wind of 20 to 30 mph will create dangerous fire conditions. Fires can escape control and be difficult to control. A Fire Weather Watch is in effect Thursday afternoon and Thursday evening west of a Garden City to Liberal line. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 92 67 92 / 20 20 20 10 GCK 62 93 64 93 / 20 20 20 10 EHA 60 91 62 94 / 10 30 20 0 LBL 63 92 63 94 / 30 20 20 10 HYS 64 93 68 91 / 0 10 20 20 P28 67 92 69 94 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for KSZ061-062-074-075-084-085. Red Flag Warning until 10 PM CDT this evening for KSZ074-075-084- 085. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson FIRE WEATHER...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 334 AM CDT Tue May 10 2022 KSZ030-031-043>046-061>066-074>081-084>090-110845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 334 AM CDT Tue May 10 2022 /234 AM MDT Tue May 10 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- Elevated fire danger today will be confined to areas from Johnson to Liberal on south and west. Winds will be light out of the north for most of the day but expect a shift back to the south in the afternoon and increasing to 15-25 mph with gusts to 35 and relative humidity values less than 15%. Later tonight storms coming out of Oklahoma could produce brief downburst winds to 60 mph as they weaken after sunset mainly for areas along the Oklahoma border. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Storms are possible both Wednesday and Thursday with the potential for hail and downburst winds. Days 2-7 Hazards ---------------- * Wednesday - Fire weather: Elevated risk * Thursday - Fire weather: Elevated risk * Friday - Fire weather: Elevated risk * Saturday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
Special Weather Statement
National Weather Service Dodge City KS
822 PM CDT Tue May 10 2022
KSZ087-088-110200-
Meade KS-Clark KS-
822 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of southeastern Meade
and western Clark Counties through 900 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knowles, or 8 miles southwest of Englewood, moving
north at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Englewood around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3728 10023 3744 9991 3717 9978 3700 9994
3700 10025
TIME...MOT...LOC 0122Z 201DEG 36KT 3699 10013
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
855 PM CDT Tue May 10 2022
KSZ087-088-110245-
Meade KS-Clark KS-
855 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of east central Meade
and western Clark Counties through 945 PM CDT...
At 855 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of .
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 9997 3713 10014 3740 10000 3725 9972
TIME...MOT...LOC 0155Z 213DEG 17KT 3713 10003
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
906 PM CDT Tue May 10 2022
KSZ085>087-110300-
Seward KS-Meade KS-Stevens KS-
906 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of Seward, southwestern
Meade and Stevens Counties through 1000 PM CDT...
At 904 PM CDT, Doppler radar was tracking collapsing showers and
storms across the Oklahoma panhandle, moving north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woods, Moscow and Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10144 3733 10139 3734 10032 3700 10025
TIME...MOT...LOC 0204Z 182DEG 28KT 3694 10115
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SUGDENThe Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
11 high wind, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Location was 2.2 E of Plains City.
Location was 4.4 NE of Hayne.
Location was in Sublette.
Location was at the Dodge City Regional airport.
Location was in Cimarron.
Portions of a tin roof on a small cabin was removed by high wind.
Part of the roof of the Dodge House hotel was blown off. Numerous tree limbs were blown down across the city.
Location was in Bloom.
Location was at the Garden City airport.
Location was in Bloom.
Location was at the Garden City airport.
Location was at Coldwater airport or 2.0 SSE of Lake Coldwater.
Location was at Coldwater airport or 2.0 SSE of Lake Coldwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032823, 1032830, 1032831, 1032832, 1032834, 1032837, 1032824, 1032827, 1032839, 1032841, 1032844, 1032845, 1032846, 1032847, 1032828, 1032829.